Thunderstorm Wind, Custer
- When
- August 6, 2:40 PM MST
- Where
- Custer County, 12.69 mi ESE of Fairburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.630, -102.970
Wind gusts were estimated at 60 mph.
A thunderstorm briefly became severe over far eastern Custer County, producing strong wind gusts east of Fairburn.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over far eastern Custer County, producing strong wind gusts east of Fairburn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 6, 12:50 PM MST, 1 hour 50 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 150 PM MDT Mon Aug 6 2018 .DISCUSSION...(This Evening Through Monday) Issued at 146 PM MDT Mon Aug 6 2018 The latest water vapor images show a well-defined short-wave trough/vort max moving right through the area with scattered showers and thunderstorms developing, especially over the Black Hills into southeastern MT. The MLCAPE was only 500-1000 J/kg. The 0-6km bulk wind shear was <30 knots over the northern half of the CWA but 30-45 knots over the southern half. Thus, a storm or two might get organized, but with limited CAPE and lapse rates of only 6.5-7.5 C/km, widespread severe weather is not expected. The models agree well on the wave exiting the CWA around 06z, thus bringing an end to the precip. Northwest flow aloft will prevail through Thursday, along with very subtle/weak short-wave troughs moving across the CWA. Moisture and instability (and thus CAPE) will be rather limited, so at the most only expect an isolated storm or two during this time (mostly likely confined to the Black Hills). Otherwise, it will be warmer the rest of the week as heights build aloft (topping out on Saturday). The result will be high temperatures in the 80s to mid 90s for much of the area (tempered somewhat by the relatively green/moist surface). The ensemble guidance suggests that the ridge will break down Sunday and Monday, allowing for a return to cooler weather. && .AVIATION...(For the 18Z TAFS Through 18Z Tuesday) Issued At 1220 PM MDT Mon Aug 6 2018 Showers and thunderstorms with areas MVFR conditions will continue this afternoon, before decrease early this evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Bunkers AVIATION...MLS
Hazardous Weather Outlook National Weather Service Rapid City SD 531 AM MDT Mon Aug 6 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071145- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 531 AM MDT Mon Aug 6 2018 /631 AM CDT Mon Aug 6 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance for thunderstorms this afternoon and evening. While a stronger storm or two is possible from the Black Hills into southwest South Dakota, widespread severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
211 PM MDT MON AUG 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL PIEDMONT 44.23N 103.39W
08/06/2018 E0.50 INCH MEADE SD FIRE DEPT/RESCUE
1/2 INCH HAIL FOR 4 TO 5 MINUTES.
&&
MLSSpecial Weather Statement
National Weather Service Rapid City SD
217 PM MDT MON AUG 6 2018
SDZ030-074-062100-
Custer Co Plains SD-Hermosa Foot Hills SD-
217 PM MDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
300 PM MDT...
At 217 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hermosa, or 20 miles south of Rapid City, moving east at 10 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Hermosa and Folsom.
LAT...LON 4373 10333 4386 10330 4385 10269 4367 10289
4367 10291 4364 10292 4362 10295
TIME...MOT...LOC 2017Z 287DEG 10KT 4380 10314
SmithPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
229 PM MDT MON AUG 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 1 SW HERMOSA 43.83N 103.21W
08/06/2018 E0.50 INCH CUSTER SD TRAINED SPOTTER
0.71" OF RAIN IN THE PAST 20 MINUTES.
0228 PM HEAVY RAIN 1 SW HERMOSA 43.83N 103.21W
08/06/2018 M0.71 INCH CUSTER SD TRAINED SPOTTER
0.71" OF RAIN IN THE PAST 20 MINUTES.
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT MON AUG 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HEAVY RAIN 1 SW HERMOSA 43.83N 103.21W
08/06/2018 M1.20 INCH CUSTER SD TRAINED SPOTTER
UPDATED RAIN TOTAL.
&&
ARKSpecial Weather Statement
National Weather Service Rapid City SD
323 PM MDT MON AUG 6 2018
SDZ031-043-062215-
Jackson SD-Pennington Co Plains SD-
323 PM MDT MON AUG 6 2018
...STRONG THUNDERSTORM FOR WEST CENTRAL JACKSON AND SOUTHEASTERN
PENNINGTON COUNTIES UNTIL 415 PM MDT...
At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Pinnacles Ranger Station, or 35 miles southwest of
Philip, moving east at 25 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Interior, Cedar Pass and northeastern Badlands National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4369 10214 4370 10214 4369 10218 4372 10236
4378 10242 4386 10236 4385 10193 4366 10197
TIME...MOT...LOC 2122Z 277DEG 20KT 4378 10228
BunkersSpecial Weather Statement
National Weather Service Rapid City SD
324 PM MDT MON AUG 6 2018
SDZ030-031-042-062215-
Custer Co Plains SD-Pennington Co Plains SD-Oglala Lakota SD-
324 PM MDT MON AUG 6 2018
...STRONG THUNDERSTORM FOR EAST CENTRAL CUSTER... NORTHWESTERN
OGLALA LAKOTA AND SOUTH CENTRAL PENNINGTON COUNTIES UNTIL 415 PM
MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Red Shirt, or 30 miles southeast of Rapid City,
moving east at 25 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Red Shirt and western Badlands National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4364 10307 4370 10310 4376 10304 4376 10261
4355 10269
TIME...MOT...LOC 2124Z 277DEG 20KT 4369 10297
BunkersThe Rapid City radar (KUDX), 56 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772608.